The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Targeted therapy nausea and Cautionary tale..

Forums General Melanoma Community Targeted therapy nausea and Cautionary tale..

  • Post
    Sdmotorcop
    Participant
      Well, long story short.. April 2019 I was diagnosed with a  4.3mm melanoma behind left knee with 1 node involved. I was a 3C and started Nivo ( testing showed Braf Wild type, more about this later). I had Mild side effects while on the Nivo.

      May of 2020 I went stage 4 with lung Mets, several involved lymph nodes and a spot on my psoas muscle. I had 3 rounds of Ipi (liver went south so #4 was held). Fevers and other miscellaneous side effects but not really to bad. Tumors were melting away.. until

      July 3rd I ended up in the hospital with really bad stomach pain. Go figure Mel had returned to my lungs, nodes and mesentery. Since I was “wild” type I was headed toward trials..

      my oncologist decided to re-run my tumor (for reasons he still doesn’t know). Well, it came back as v600. Fast forward to today. I’m 3 weeks into the targeted Braf/Mek combo. The nausea is kicking my literal butt.. I’ve tried everything my oncologist has thrown my way. Still feel nauseous all the time..        does anyone have or tried an over the counter that works?

      The Cautionary Tale:       Find out if the equip being used to test your tumors is newer.. some of the old machines aren’t as nuanced… just a thought

    Viewing 3 reply threads
    • Replies
        Bubbles
        Participant
          I have never taken targeted therapy, so I don’t have advice in regard to that particular.  However, for a whole other can of worms I have experienced the extreme nausea that goes along with traditional chemotherapy.  Initially, I was given all the medical standby’s from old school Phenergan to newer antiemetics like Zofran (ondansetron) and a zillion others including steroids.  For most folks, these work a treat.  Ondansetron comes in oral form with less of the sleepiness that Phenergan causes.  These do require a prescription, but I’m sure your doc could just call it in for you.  For some, otc Benadryl can help with nausea.  Unfortunately, I developed severe tardive dyskinesia (uncontrollable jerking – a rare side effect) to the antiemetics.  In that condition, the only thing that worked for me was marinol.  Also a prescription of the cannabis variety.  There are those here who swear by the old school version of that one!!!  HA!  Not sure how you feel about that or the laws surrounding it in your area.

          Your word of caution is a good one.  Not sure if you are dealing with old equipment, lab error, or just another mutation in your tumor.  It is hard to say.  Though it would be interesting to re-run your original tumor (which they should still have samples of) and see what the new testing would show as far as mutations on the original.  At any rate, I have known others on this board whose tumors did mutate over the course of their disease from one BRAF status to another.  Not very common, but still…  https://pubmed.ncbi.nlm.nih.gov/28623774/

          Hope you feel better soon.

          soonerjenn14
          Participant
            Hi there,

            Sorry my response is late. I was on Braf/Mek for about 6 weeks and absolutely could not handle it. They took me off, restarted, took me off again and put me back on lower and lower doses…everytime I would get sick. They suggested over the counter nausea meds, still didn’t help. I was also battling fevers. They finally took me off of it and put me on Tafinlar/Mekinist – same type of targeted therapy but different formulation. It was more tolerable for me, although they said most have a worse reaction to it than Braf/Mek. Might be something to check into.

            Best of luck to you and best wishes! Take care!

            J
            Participant
              I started  on braf/ mek I took it for two weeks it was too much I took two weeks off and then I started taking 2/3 dosage it’s not as bad but I’m just unmotivated to do anything and I lost 50% of my energy. I’ve been on it now for eight weeks at a 2/3 dose. I hope I get a break from it soon.
              what did you decide to do in the last two weeks?
              Sdmotorcop
              Participant
                Thank You to all who replied. I’m still on the full dose and am still fighting the nausea. My oncologist started me on a nausea med called granisitron (or something like that). Still pretty nauseous but it’s a bit better. I eat one meal a day with a couple of snacks. I’m thinking about going with protein shakes that you buy at Costco.

                 

            Viewing 3 reply threads
            • You must be logged in to reply to this topic.
            About the MRF Patient Forum

            The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

            The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.